Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 60, NWS Memphis, TN

April 13, 2014Lauderdale County, Tipton County, Tennessee; Crittenden County, Mississippi County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 13, 2014, 10:16 PM CDT for Lauderdale County, Tipton County, Tennessee; Crittenden County, Mississippi County, Poinsett County, Arkansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2014, 10:16 PM CDT (03:16 UTC)
Expired
Apr 13, 2014, 10:45 PM CDT
In force
29 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crittenden County, AR, Mississippi County, AR, Poinsett County, AR, Lauderdale County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 43 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS54 KMEG 140316
SVRMEG
ARC035-093-111-TNC097-167-140345-
/O.NEW.KMEG.SV.W.0060.140414T0316Z-140414T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1016 PM CDT SUN APR 13 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  EXTREME SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 1045 PM CDT

* AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED NEAR TYRONZA...AND MOVING NORTHEAST AT 55
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEISER...
  LEPANTO...LUXORA...MARKED TREE...OSCEOLA...TYRONZA AND WILSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3557 9051 3582 8989 3540 9000 3529 9051
TIME...MOT...LOC 0316Z 234DEG 49KT 3544 9035

$$
2 follow-up statements
712 
WWUS54 KMEG 140329 RRA
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 PM CDT SUN APR 13 2014

ARC111-140340-
/O.CAN.KMEG.SV.W.0060.000000T0000Z-140414T0345Z/
POINSETT AR-
1029 PM CDT SUN APR 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POINSETT COUNTY
IS CANCELLED...

AT 1030 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3544 9028 3565 9029 3582 8989 3540 9000
      3531 9040
TIME...MOT...LOC 0330Z 234DEG 49KT 3555 9016

$$

ARC035-093-TNC097-167-140345-
/O.CON.KMEG.SV.W.0060.000000T0000Z-140414T0345Z/
LAUDERDALE TN-TIPTON TN-CRITTENDEN AR-MISSISSIPPI AR-
1029 PM CDT SUN APR 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN MISSISSIPPI...NORTHEASTERN CRITTENDEN...SOUTHWESTERN
TIPTON AND SOUTHWESTERN LAUDERDALE COUNTIES...

AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR WARDELL...OR 8 MILES WEST OF
WILSON...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIRDSONG...
KEISER...LUXORA...OSCEOLA...TURRELL...WILSON...CHILSON...EASTVIEW...
RED LINE...MORAN...BONDSVILLE...WHITTON...DENWOOD AND DIMPLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3544 9028 3565 9029 3582 8989 3540 9000
      3531 9040
TIME...MOT...LOC 0330Z 234DEG 49KT 3555 9016

$$
624 
WWUS54 KMEG 140337
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1037 PM CDT SUN APR 13 2014

ARC035-093-TNC097-167-140347-
/O.EXP.KMEG.SV.W.0060.000000T0000Z-140414T0345Z/
LAUDERDALE TN-TIPTON TN-CRITTENDEN AR-MISSISSIPPI AR-
1037 PM CDT SUN APR 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MISSISSIPPI...
NORTHEASTERN CRITTENDEN...SOUTHWESTERN TIPTON AND EXTREME
SOUTHWESTERN LAUDERDALE COUNTIES WILL EXPIRE AT 1045 PM CDT...

AT 1037 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

.CONTINUE TO MONITOR WEATHER CONDITIONS AS FUTURE WARNINGS ARE
POSSIBLE FOR YOUR AREA.

LAT...LON 3544 9028 3565 9029 3582 8989 3540 9000
      3531 9040
TIME...MOT...LOC 0337Z 234DEG 49KT 3560 9006

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:57 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 13, 6:57 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
657 PM CDT SUN APR 13 2014

.UPDATE...

UPDATED FOR THE 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 618 PM CDT SUN APR 13 2014/

UPDATE...
UPDATED FOR WIND ADVISORY CANCELLATION.

DISCUSSION...

GUSTY SOUTH WINDS HAVE TAPERED OFF ALONG AND EAST OF THE
MISSISSIPPI RIVER TO BELOW ADVISORY CRITERIA OVER THE PAST TWO
HOURS. THIS IS LIKELY DUE TO THE INCREASE CONVECTIVE ACTIVITY
TAKING PLACE. WINDS WILL REMAIN IN THE 15 TO 20 MPH SUSTAINED RANGE
WITH OCCASIONAL GUSTS UP TO 30 MPH OVERNIGHT OUTSIDE OF THE
EXPECTED SHOWERS AND STORMS.

JAB

&&

.PREV DISCUSSION... /ISSUED 415 PM CDT SUN APR 13 2014/

DISCUSSION...

A COUPLE OF UPPER LEVEL SHORTWAVES WILL MOVE THROUGH THE MID-SOUTH
THIS EVENING AS A STRONG LOW PRESSURE SYSTEM DEPARTS TO THE
NORTHEAST. AS THE LOW MOVES OFF TO THE NORTHEAST...WINDS WILL
BECOME MORE BACKED AT THE SURFACE AND A STRONG 50 TO 60 KT MID-
LEVEL WESTERLY JET WILL SUPPORT THE CHANCE FOR SOME STRONG TO
SEVERE THUNDERSTORMS THROUGH LATE THIS EVENING...MAINLY ALONG AND WEST
OF THE MISSISSIPPI RIVER. THE PRIMARY HAZARDS WILL BE DAMAGING
WINDS AND LARGE HAIL AS THE PRIMARY MODE IS EXPECTED TO BE A
FORCED LINE OF STORMS...ALTHOUGH A TORNADO CANNOT BE RULED OUT.

.OVERNIGHT TONIGHT AND INTO TOMORROW AFTERNOON...
SUFFICIENT INSTABILITY TO SUPPORT SEVERE THUNDERSTORM DEVELOPMENT WILL
BE AVAILABLE OVER A LARGE PART OF THE FORECAST AREA OVERNIGHT AND
INTO TOMORROW AFTERNOON...WITH THE BEST INGREDIENTS FOR SEVERE
WEATHER SPECIFICALLY OVER NORTH MISSISSIPPI DURING LATE MORNING TO
AFTERNOON HOURS ON MONDAY. MODEL GUIDANCE SUGGESTS THAT 1000 TO
NEAR 2000 J/KG OF SBCAPE WILL BE ON HAND...ALONG WITH LI/S -6 TO
-8C...AND 0-6 KM BULK SHEAR AROUND 60KTS. IN ADDITION...MODELS ARE
IN AGREEMENT THAT A DEVELOPING SURFACE LOW WILL TRACK ALONG THE
COLD FRONT AND MOVE TO THE NORTHEAST BY TOMORROW EVENING. ALL OF
THESE PARAMETERS AND THE LOCATION OF LOW WILL SUPPORT A POTENTIAL
FOR DAMAGING WINDS...HAIL...AND PERHAPS A TORNADO. THE LIMITING
FACTOR WILL OBVIOUSLY BE CLOUD COVER TOMORROW IN THE WARM
SECTOR...AND UNIDIRECTIONAL WIND PROFILES. THE COLD FRONT WILL
EXIT THE REGION BY LATE MONDAY NIGHT.

BEHIND THE FRONT...VERY COLD AND DRY AIR WILL FUNNEL INTO THE REGION
BY TUESDAY MORNING. CURRENT THINKING IS THAT TEMPERATURES WILL
DIP INTO THE 30S...BUT THE ATMOSPHERE SHOULD REMAIN MOIST ENOUGH
TO FEND OFF ANY FROST FORMING OVERNIGHT ON TUESDAY. FOG WILL MOST LIKELY
BE WHAT DEVELOPS INSTEAD.

BY TUESDAY...TEMPERATURES WILL STRUGGLE TO CLIMB INTO THE UPPER 50S
DURING THE DAY AS STRONG CAA WILL BE PERSISTENT ALL DAY LONG.
WINDS WILL DIE DOWN AFTER MIDNIGHT AND TEMPERATURES ARE EXPECTED
TO DROP OFF VERY QUICKLY. LOWS WILL BOTTOM OUT IN THE LOWER 30S
AND MANY PLACES WILL DIP INTO THE UPPER 20S. A FREEZE WARNING
WILL MOST LIKELY BE NEEDED FOR WEDNESDAY MORNING.

BY WEDNESDAY HIGH PRESSURE WILL BUILD INTO THE REGION AND
TEMPERATURES WILL FINALLY BEGIN TO MODERATE AND A WARMING TREND
WILL BEGIN.

ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH THE MID-SOUTH ON
FRIDAY INTO SATURDAY BRINGING RAIN A SLIGHT CHANCE OF
THUNDERSTORMS TO THE MID-SOUTH.

.THIS WEEKEND...
HIGH PRESSURE WILL BRIEFLY BUILD IN ON SATURDAY BEFORE
ANOTHER SYSTEM MOVES IN BY LATE SUNDAY. SLIGHT CHANCES FOR RAIN
WILL BE POSSIBLE. BY MONDAY...TEMPERATURES ARE EXPECTED TO REBOUND
BACK TO SEASONAL TEMPERATURES WITH HIGHS IN THE 70S AND LOWS IN
THE 50S.

AC3

&&

.AVIATION...

00Z TAF CYCLE

CHALLENGING FORECAST FOR THIS TAF PERIOD. SHOWERS AND
THUNDERSTORMS WITHIN WARM CONVEYOR BELT ACROSS ARKANSAS SHOULD
SHIFT EAST THIS EVENING AND IMPACT KJBR BEGINNING EARLY THIS
EVENING AND THEN KMEM AND KMKL OVER THE NEXT COUPLE OF HOURS. VFR
CIGS SHOULD LOWER TO MVFR WITH THIS BAND OF CONVECTION. LATE
TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS SHOULD IMPACT
KTUP WITH MVFR CIG REDUCTIONS. PRECIPITATION SHOULD END LATER
TONIGHT FROM WEST TO EAST WITH ONLY ISOLATED SHOWERS POSSIBLE. IFR
CIGS ARE EXPECTED TO DEVELOP AFTER THE BULK OF THE CONVECTION
ENDS. WINDS SHOULD REMAIN SOUTH OVERNIGHT AND DIMINISH IN
INTENSITY BUT STILL REMAIN ABOVE 10 KTS.

ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP ON MONDAY
AHEAD OF A COLD FRONT MOVING ACROSS THE REGION. TEMPOS HAVE BEEN
INCLUDED TO COVER THE MOST FAVORABLE TIMING FOR CONVECTION AT EACH
TERMINAL. IFR CIGS EARLY SHOULD RECOVER TO MVFR PRIOR TO THE COLD
FRONTAL PASSAGE. SOUTHWEST WINDS SHOULD AVERAGE BETWEEN 10-12 KTS.
BEHIND THE COLD FRONT WINDS SHOULD BECOME STRONG AND GUSTY FROM
THE NORTHWEST WITH A LOWERING BACK TO LOW END MVFR CIGS. SOME IFR
CIGS WILL BE POSSIBLE BUT CONFIDENCE TOO LOW TO INCLUDE IN TAF AT
THIS TIME. POST FRONTAL SHOWERS SHOULD ALSO CONTINUE BEHIND THE
FRONT THROUGH THE AFTERNOON HOURS.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 13, 10:07 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1007 PM CDT SUN APR 13 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-150515-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1007 PM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH TONIGHT. THE PRIMARY RISK WITH ANY STORMS THAT BECOME SEVERE
WILL BE DAMAGING WINDS. THERE IS ALSO THE POTENTIAL FOR AN
ISOLATED TORNADO. THIS SEVERE WEATHER THREAT SHOULD PERSIST
THROUGH THE EARLY MORNING HOURS OF MONDAY. HEAVY RAINFALL WILL
ALSO ACCOMPANY THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE DURING THE DAY ON MONDAY OVER
NORTH MISSISSIPPI. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE
HAIL. A SECONDARY THREAT OF A TORNADO CANNOT BE RULED OUT.

TEMPERATURES WILL TURN COLDER TUESDAY AND WEDNESDAY. MORNING LOWS
WILL DIP INTO THE LOWER 30S ON TUESDAY AND INTO THE UPPER 20S ON
WEDNESDAY. A FROST ADVISORY MAY BE NEEDED TUESDAY MORNING AND A
FREEZE WARNING MAY BE NEEDED ON WEDNESDAY MORNING FOR PORTIONS OF
THE MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. PLEASE PASS ALONG ANY
REPORTS OF WIND DAMAGE OR LARGE HAIL TO THE NATIONAL WEATHER
SERVICE IN MEMPHIS.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 9:27 PM CDTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton63 min
Apr 13, 9:57 PM CDTTornado WarningMEGLauderdale, Tipton33 min
Apr 13, 10:21 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Tipton54 min
Apr 13, 10:53 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Obion, Weakley52 min
Apr 13, 11:32 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry, Weakley58 min
Apr 14, 3:21 AM CDTFrost AdvisoryMEGBenton, Carroll, Chester, Crockett, Dyer, Fayette and 12 more19 hr
Apr 14, 3:21 AM CDTWind AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more13 hr
Apr 14, 6:45 AM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale20 hr
Apr 13, 8:30 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett, St. Francis30 min
Apr 13, 8:54 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Poinsett51 min
Apr 13, 9:08 PM CDTTornado WarningMEGCrittenden, Cross, Poinsett37 min
Apr 13, 9:49 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, St. Francis41 min
Apr 14, 12:01 AM CDTSevere Thunderstorm WarningMEGCross, Lee, Poinsett, St. Francis59 min
Apr 14, 1:04 AM CDTSevere Thunderstorm WarningMEGLee, Phillips41 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2014Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.